Chicopee Against Addiction
An overdose, as the name implies, is a biological response to when the human body receives too much of a substance or mix of substances. People can overdose on illicit drugs, alcohol, prescription medications, and many other substances that one would not strictly consider dangerous. The basic idea is that too much of anything is bad for the body. In terms of drugs, there are a few different ways your body can become overwhelmed by substances. Generally, overdoses can be broken into two categories: depressants and stimulants.      
        
                                                                
What is an Overdose?
Copyright 2018  Chicopee Against Addiction  All rights Reserved                                                                      Home   Alcohol   Drugs  Treatments  Beds  Private Policy  Contact Us
  Depressant Overdose

Depressants that affect the central nervous system, (CNS), include opioids, benzodiazepines, and alcohol. Drugs that are CNS depressants will lower blood pressure and body temperature, and slow the heart rate and breathing. This is how these drugs are able to sedate users and are the same desirable effects that people are after when they abuse them. When too much of a depressant is used, this can cause an overdose and that can lead someone to stop breathing altogether. When oxygen is unable to reach the brain, permanent damage can occur within three to five minutes, shortly followed by death. 
  Opioid Overdose

Opioids are one of the easiest substances to overdose on, given how they function once consumed. The human body has opioid receptors in several different areas, with the highest concentration in the brain. When someone uses an opioid, these receptors are activated and slow the body down. When the body becomes overwhelmed by opioids, all of these receptors are blocked, and the brain canít perform other functions. This will then slow down a personís breathing to the point of stopping it. Different opioids can be more severe. Where it may take a few minutes for someone who just took heroin to feel the effects of an overdose, someone who uses fentanyl will feel it within seconds. These powerful opioids are the reason the President of the United States declared a national opioid epidemic in 2017.    
   

   
What is Naloxone?

Naloxone Is A Critical Weapon In The Fight Against Opioid OverdoseNaloxone, popularly sold by the brand name of Narcan, is an opioid agonist that can block the effects that opioids have on the body. If someone experiences an overdose, depending on the severity, one to several doses of Narcan can actually stop it in progress, and save someoneís life. Narcan is available without prescription across the country.
Alcohol Overdose

Alcohol is a CNS depressant, just like opioids. Though, it is possible to overdose, the symptoms of which are very different from how opioids and other harder drugs will affect the body. Rather, consuming too much alcohol will cause alcohol poisoning. Symptoms of alcohol poisoning include:
   Mental confusion
    Vomiting
    Seizures
    Slow breathing (fewer than 8 breaths per minute)
    Irregular breathing (10 seconds or more between breaths)
    Hypothermia, bluish skin color, paleness

These symptoms, while dangerous, are not necessarily fatal. It is much easier for someone to die from opioid overdose, where they stop breathing all together, than alcohol poisoning. However, as with any drug, excessive use can cause permanent damage. This damage can mean developing diseases that are tied to excessive drinking. Like different kinds of cancer.


Overdose Statistics



63,600 people died in 2016 from overdose.



115 people die every day from an opioid overdose.
Your Title Here